Minnesota, 2013

Tornadoes and Hail in Minnesota, May 17, 2013

May 17, 2013 · NWS FSD · 23 events in 2 counties and zones

Thunderstorms produced large hail at numerous locations in Cottonwood and Jackson Counties in southwest Minnesota on the late afternoon of May 17th. There were also two tornadoes reported, though no damage was reported with either.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at numerous locations in Cottonwood and Jackson Counties in southwest Minnesota on the late afternoon of May 17th. There were also two tornadoes reported, though no damage was reported with either.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 17, 1:46 PM CST, 45 minutes earlier.

Area forecast discussion, May 17, 1:46 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
246 PM CDT FRI MAY 17 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 241 PM CDT FRI MAY 17 2013

OVERALL WHILE THUNDERSTORMS WILL LIKELY DEVELOP TONIGHT AND TOMORROW
DURING THE DAY MOST OF THE CWA WILL LIKELY BE FAIRLY QUIET. A WARM
FRONT OVER THE FAR NORTHEASTERN PART OF THE CWA...AROUND LINCOLN
AND LYON COUNTIES IN MINNESOTA COULD SPARK A QUICK SHOWER OR
THUNDERSTORM THIS AFTERNOON. INSTABILITY AND SHEAR ARE PRETTY
MARGINAL SO EXPECTING NON SEVERE THUNDERSTORMS...ALTHOUGH SOME SMALL
HAIL WOULD BE POSSIBLE. THE OTHER AREA OF CONCERN WILL BE NORTH
CENTRAL NEBRASKA INTO CENTRAL SOUTH DAKOTA. THE LATEST NAM AND RAP
SUGGEST THAT THIS DEVELOPMENT WOULD TRACK MAINLY NORTHEAST WHILE THE
HRRR PUSHES CONVECTION THROUGH THE CWA FROM ABOUT 2Z THROUGH 8Z. THE
HRRR SEEMS A BIT OVERDONE PUSHING THINGS THAT QUICKLY EAST AS THE
BETTER UPDRAFTS WOULD LIKELY BE CONFINED TO AREA FARTHER WEST WHERE
BETTER CONVERGENCE EXISTS. IF AN OUTFLOW BOUNDARY COULD RACE
EASTWARD SOME SPOTTY SHOWERS COULD DEVELOP. BUT FOR NOW NOT GOING TO
BANK ON THAT. WILL KEEP THE HIGHEST PROBABILITIES TO THE WEST AND
NORTH WITH ONLY SMALL POPS TOWARDS INTERSTATE 29. LOWS MAINLY IN THE
60S WITH CLOUDS AND A DECENT SOUTHERLY WIND.

SATURDAY LOOKS LIKE A RELOADING DAY AND FOR NOW WILL ONLY HAVE POPS
FROM ABOUT THE JAMES RIVER VALLEY WEST. CAPPING LOOKS TO BE TOO
STRONG FOR DEVELOPMENT IN MOST LOCATIONS BUT IF SOMETHING COULD GET
GOING CAPE VALUES AROUND 2000 TO 3000 J/KG AND 0 TO 6 KM SHEAR
VALUES AROUND 30 KNOTS SUGGEST THAT SOMETHING ORGANIZED WOULD BE
LIKELY. FOR NOW WILL LOOK FOR JUST A COUPLE OF THUNDERSTORMS TO
DEVELOP MAINLY WEST OF THE JAMES RIVER VALLEY THEN A MORE ORGANIZED
AREA OF THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE AS WELL...TO
MOVE NORTHEAST FROM NEBRASKA WITH THE BEST CHANCE FROM ABOUT 3Z
THROUGH 9Z. BELIEVE THAT THE MAIN THREAT AT THIS TIME WILL BE STRONG
STRAIGHT LINE WINDS ALTHOUGH SOME SEVERE HAIL WOULD ALSO BE
POSSIBLE. AHEAD OF THE CONVECTION A HUMID...MARGINALLY BREEZY DAY IS
IN STORE WITH HIGHS IN THE 80S WHILE LOWS SATURDAY NIGHT WILL ONLY
FALL INTO THE LOWER TO MID 60S.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 241 PM CDT FRI MAY 17 2013

SUNDAY MORNING...SEVERE/STRONG CONVECTION SHOULD BE EXITING TO THE
NORTH AND EAST ALONG WITH MAIN FORCING FROM UPPER SHORT WAVE AND
LOW LEVEL JET. HOWEVER...AIRMASS REMAINS CONVECTIVELY UNSTABLE AND
SURFACE TROUGH LINGERS ACROSS THE WESTERN FA FROM HURON AND SOUTH
THROUGH EASTERN CHARLES MIX COUNTY. LIKELY POPS LOOK WARRANTED IN
THE MORNING OUT WEST AND NORTH OF FSD AS THIS SURFACE BOUNDARY
CONTINUES TO PROVIDE A SOURCE OF LIFT IN THE LOW LEVELS AND AS THE
UPPER VORT MAX LIFTS NORTH. HOWEVER...FARTHER EAST/SOUTHEAST
TOWARD FSD/SUX AND INTO NORTHWEST IOWA...FORECAST SOUNDINGS SHOW
SUBSIDENCE WITH WEAK RIDGING ALOFT CREATING A THERMAL CAP THROUGH
SUNDAY MID-DAY...AND HAVE KEPT CHANCE POPS THERE ACCORDINGLY. THIS
DOWNWARD MOTION LOOKS SHORT-LIVED HOWEVER AS MAIN UPPER LOW AND
SURFACE LOW LIFT NORTH TOWARD THE FORECAST AREA FOR SUNDAY
AFTERNOON THROUGH SUNDAY NIGHT. GFS/NAM BOTH SHOW MUCAPE VALUES IN
THE 2000-2500 J/KG RANGE ALONG AND AHEAD OF THE MAIN SURFACE
TROUGH SUNDAY AFTERNOON...WHICH WILL STRETCH N/S ACROSS SOUTHEAST
SD/NE NEBRASKA THEN AND PROVIDE THE LOW LEVEL FOCUS FOR
CONVECTION. WITH DEEP LAYER SHEAR INCREASING ON THE EAST SIDE OF
THE UPPER LOW /HOWEVER STILL LOOKING MODERATE AT 35-40KT ATTM IN
THE FSD AREA/...SHOULD SEE ANOTHER ROUND OF ORGANIZED CONVECTION
WITH SOME SEVERE STORMS SUNDAY AFTERNOON/SUNDAY EVENING ALONG AND
EAST OF SURFACE TROUGH. MAIN THREAT WITH THESE STORMS LOOKS TO BE
LARGE HAIL...TRANSITIONING TO MORE OF A DAMAGING WIND THREAT
FARTHER EAST INTO IOWA/MN WHERE THE STRONGER DEEP LAYER SHEAR WILL
EXIST.

UPPER LOW BECOMES A CLOSED CORE CORE LOW AND LOOKS TO BE LOCATED
OVER THE TRI-STATE AREA BY 12Z MONDAY. THIS UPPER LOW WILL SLOWLY
LIFT NORTHEAST OVER SOUTHERN MN BY 00Z TUESDAY...AND LEAVE UNSETTLED
WEATHER OVER THE SIOUX FALL FORECAST AREA. MODEL SOUNDINGS SHOWING
THIN CAP PROFILES...AND WITH STRONG DAYTIME HEATING...WILL LIKELY
SEE SCATTERED TO NUMEROUS CONVECTIVE COVERAGE THROUGH THE DAY. ATTM
IT LOOKS LIKE THE THREAT FOR TORNADOES ASSOCIATED WITH COLD CORE
LOWS WILL REMAIN FARTHER EAST INTO SOUTHERN/CENTRAL MN...BUT WILL
MONITOR MESOSCALE TRENDS AS THE TIME APPROACHES.

THE REMAINDER OF THE WEEK LOOKS COOL WITH H85 TEMPS HOVERING IN THE
SINGLE DIGITS ABOVE ZERO CELSIUS. THE UPPER LOW SHEARS OUT A BIT BUT
REMAINS OVER THE UPPER MIDWEST/GREAT LAKES REGION THROUGH WEDNESDAY
WITH AN UPPER TROUGH AXIS OVER THE NORTHERN PLAINS. THIS UPPER
TROUGH WILL BRING CONTINUED UNSETTLED WEATHER WITH DAILY INSTABILITY
SHOWERS THROUGH WEDNESDAY. UPPER RIDGING AND GRADUAL WARMING ENSUE
FOR THURSDAY AND FRIDAY AS A FULL LATITUDE TROUGH DEEPENS ACROSS THE
PAC NW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 238 PM CDT FRI MAY 17 2013

VFR THROUGH THE PERIOD WITH THE MAIN CONCERN THUNDERSTORM CHANCES.
EXPECT THUNDERSTORMS TO DEVELOP IN CENTRAL PARTS OF NEBRASKA AND
SOUTH DAKOTA AND SHIFT NORTHEAST OVERNIGHT. KHON WILL SEE THE
BETTER CHANCE FOR THUNDERSTORMS...ESPECIALLY FROM ABOUT 3Z THROUGH
7Z...WHILE KFSD MAY CATCH A PASSING SHOWER LATER IN THE NIGHT.
LITTLE IF ANY THUNDERSTORM ACTIVITY IS EXPECTED FROM 13Z THROUGH
18Z SATURDAY WITH BETTER CHANCE LATE AFTERNOON AND OVERNIGHT
SATURDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...08
Hazardous weather outlook, May 17, 10:37 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1137 AM CDT FRI MAY 17 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1137 AM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON OR
THIS EVENING IN NORTH CENTRAL NEBRASKA AND SOUTH CENTRAL SOUTH
DAKOTA. THESE STORMS WILL MOVE NORTHEAST TONIGHT AND SHOULD
AFFECT AREAS FROM AROUND CHAMBERLAIN TOWARDS HURON AND BROOKINGS.
WHILE THE MAJORITY OF THE STORMS SHOULD NOT BECOME SEVERE THE
CHAMBERLAIN AND GREGORY LOCATIONS WILL SEE A SMALL THREAT FOR
QUARTER SIZED HAIL OR A 60 MPH WIND GUST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL INCREASE WEST OF THE JAMES RIVER VALLEY
BY EARLY SATURDAY EVENING...WITH THUNDERSTORMS THEN MOVING EAST
ACROSS THE AREA SATURDAY NIGHT. SOME SEVERE STORMS WILL BE
POSSIBLE SATURDAY EVENING...MAINLY WEST OF INTERSTATE 29. LARGE
HAIL GREATER THAN GOLF BALL SIZE WILL BE THE PRIMARY THREAT WITH
STORMS WEST OF THE JAMES RIVER VALLEY EARLY SATURDAY
EVENING...WITH ISOLATED DAMAGING WINDS AND TORNADOES ALSO
POSSIBLE. AS THE STORMS MOVE EAST IN THE LATER EVENING...THE
THREAT OF DAMAGING WINDS WILL BECOME MORE DOMINANT...WITH HAIL TO
THE SIZE OF HALF DOLLARS ALSO POSSIBLE.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA SUNDAY
AND SUNDAY NIGHT. SOME STORMS COULD BECOME SEVERE EAST OF THE
JAMES RIVER SUNDAY AFTERNOON AND EVENING. HOWEVER...AT THIS TIME
IT IS DIFFICULT TO PINPOINT THE MOST FAVORED LOCATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 hail, 2 tornado, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Cottonwood

When
May 17, 2:31 PM CST to 3:31 PM CST
Where
Cottonwood County, 2.1 mi WNW of Jeffers
Reported by
Public
Coordinates
44.060, -95.240

Rainfall of 2.20 inches was measured in one hour.

Hail, Cottonwood

When
May 17, 3:20 PM CST
Where
Cottonwood County, 2.1 mi ESE of Storden
Measured
1 in hail
Reported by
Public
Coordinates
44.040, -95.280

Hail, Cottonwood

When
May 17, 3:30 PM CST
Where
Cottonwood County, 2.1 mi WNW of Jeffers
Measured
0.75 in hail
Reported by
Public
Coordinates
44.060, -95.240

Hail, Cottonwood

When
May 17, 3:35 PM CST
Where
Cottonwood County, 3.55 mi W of Delft
Measured
0.75 in hail
Reported by
Public
Coordinates
43.990, -95.170

Hail, Cottonwood

When
May 17, 4:08 PM CST
Where
Cottonwood County, 2.42 mi SW of Windom Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.900, -95.160

Hail, Cottonwood

When
May 17, 4:10 PM CST to 4:22 PM CST
Where
Cottonwood County, 4.22 mi WSW of Windom Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
43.900, -95.200

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Hail, Cottonwood

When
May 17, 4:15 PM CST
Where
Cottonwood County, 1.65 mi WNW of Windom
Measured
1.75 in hail
Reported by
Public
Coordinates
43.880, -95.150

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Hail, Cottonwood

When
May 17, 4:20 PM CST
Where
Cottonwood County, 1 mi W of Windom
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
43.870, -95.140

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Hail, Cottonwood

When
May 17, 4:20 PM CST to 4:40 PM CST
Where
Cottonwood County, 3.55 mi W of Windom Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
43.930, -95.190

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Hail, Cottonwood

When
May 17, 4:20 PM CST
Where
Cottonwood County, Windom Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
43.920, -95.120

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Hail, Cottonwood

When
May 17, 4:22 PM CST
Where
Cottonwood County, Windom
Measured
1.5 in hail
Reported by
Public
Coordinates
43.870, -95.120

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Hail, Cottonwood

When
May 17, 4:25 PM CST
Where
Cottonwood County, 3.98 mi W of Windom
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.870, -95.200

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Hail, Cottonwood

When
May 17, 4:30 PM CST to 4:40 PM CST
Where
Cottonwood County, 2.56 mi SE of Windom
Measured
1 in hail
Reported by
Public
Coordinates
43.840, -95.090

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Hail, Cottonwood

When
May 17, 4:30 PM CST to 4:50 PM CST
Where
Cottonwood County, 4.04 mi W of Windom
Measured
1 in hail
Reported by
Public
Coordinates
43.880, -95.200

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Hail, Cottonwood

When
May 17, 4:30 PM CST to 4:50 PM CST
Where
Cottonwood County, 4.94 mi SSE of Windom
Measured
1.25 in hail
Reported by
Public
Coordinates
43.800, -95.100

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Hail, Cottonwood

When
May 17, 4:30 PM CST
Where
Cottonwood County, 0.5 mi E of Windom
Measured
1 in hail
Reported by
Public
Coordinates
43.870, -95.110

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Hail, Cottonwood

When
May 17, 4:35 PM CST
Where
Cottonwood County, 2.42 mi NW of Windom
Measured
1 in hail
Reported by
Public
Coordinates
43.890, -95.160

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Hail, Cottonwood

When
May 17, 4:40 PM CST
Where
Cottonwood County, Windom
Measured
2 in hail
Reported by
Public
Coordinates
43.870, -95.120

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Hail, Cottonwood

When
May 17, 4:42 PM CST
Where
Cottonwood County, 3.98 mi W of Windom
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.870, -95.200

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Tornado, Cottonwood

When
May 17, 4:45 PM CST to 4:47 PM CST
Where
Cottonwood County, 5.48 mi WSW of Windom to 5.06 mi WSW of Windom
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
43.830, -95.215

A brief tornado caused no reported damage.

Hail, Cottonwood

When
May 17, 4:45 PM CST
Where
Cottonwood County, Windom
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
43.870, -95.120

Large hail damaged vehicles, siding, roofs, and cracked windows. Minor crop damage was also suspected. The amount of damage was not known.

Tornado, Jackson

When
May 17, 5:10 PM CST to 5:12 PM CST
Where
Jackson County, 2.09 mi S of Miloma to 2.2 mi SSE of Miloma
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
43.720, -95.175

A brief tornado caused no reported damage.

Hail, Jackson

When
May 17, 5:30 PM CST
Where
Jackson County, 4.23 mi ESE of Miloma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.730, -95.100

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyThe tornado archive for Minnesota, 2013Warnings in Minnesota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452219, 452216, 452218, 452221, 452230, 452237, 452241, 452243, 452245, 452246, 452248, 452250, 452251, 452252, 452253, 452255, 452257, 452261, 452262, 452263, 452266, 452267, 452276.